Alert archive / Illinois / Tornado Warnings in 2025

Tornado Warning 11, NWS Quad Cities, IA

May 20, 2025Henry County, Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 20, 2025, 2:03 PM CDT for Henry County, Mercer County, Rock Island County, Illinois. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 2:03 PM CDT (19:03 UTC)
Expired
May 20, 2025, 2:32 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Henry County, IL, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 2:07 PM CDTTSTM WND DMG1 E Coyne Center, IL7in diameter tree uprooted this afternoon. Time based on radar.
May 20, 2:19 PM CDTTSTM WND DMG1 W East Moline, ILCorrects previous tstm wnd dmg report from 1 WNW East Moline. 2 inch diameter branch down. Time estimated from radar.
May 20, 2:19 PM CDTTSTM WND DMG1 Wnw East Moline, IL2 inch diameter branch down. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WFUS53 KDVN 201903
TORDVN
ILC073-131-161-201945-
/O.NEW.KDVN.TO.W.0011.250520T1903Z-250520T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
203 PM CDT Tue May 20 2025

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Rock Island County in northwestern Illinois...
  Northeastern Mercer County in northwestern Illinois...
  West central Henry County in northwestern Illinois...

* Until 245 PM CDT.

* At 203 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Sherrard, or 11 miles south of Rock Island, moving
  north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Moline, Rock Island, Milan, Coal Valley, Oak Grove, Sunny Hill, 
  Moline Quad-City Airport, Sunny Hill Estates, Fruitland, and Coyne 
  Center around 210 PM CDT.
  East Moline around 215 PM CDT.
  Silvis, Carbon Cliff, Silvis Heights, Rock Island Arsenal, and 
  Rock Island County Fairgrounds around 220 PM CDT.

This includes the following highways...
 Interstate 74 in Illinois between mile markers 1 and 11.
 Interstate 280 between mile markers 13 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4128 9042 4129 9063 4150 9060 4151 9059
      4153 9055 4153 9054 4152 9051 4152 9047
      4153 9046 4152 9036
TIME...MOT...LOC 1903Z 190DEG 19KT 4131 9053 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
2 follow-up statements
827 
WWUS53 KDVN 201913
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
213 PM CDT Tue May 20 2025

ILC131-201922-
/O.CAN.KDVN.TO.W.0011.000000T0000Z-250520T1945Z/
Mercer IL-
213 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR NORTHEASTERN MERCER COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.

&&

LAT...LON 4128 9042 4129 9044 4133 9044 4133 9050
      4139 9062 4150 9060 4151 9059 4152 9056
      4153 9054 4152 9051 4152 9048 4153 9045
      4152 9036
TIME...MOT...LOC 1912Z 190DEG 19KT 4135 9052 

$$

ILC073-161-201945-
/O.CON.KDVN.TO.W.0011.000000T0000Z-250520T1945Z/
Rock Island IL-Henry IL-
213 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
SOUTHEASTERN ROCK ISLAND AND WEST CENTRAL HENRY COUNTIES...

At 212 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sherrard, or 8 miles south of Rock Island, moving
north at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Moline, Rock Island, East Moline, Silvis, Milan, Coal Valley, Oak 
  Grove, Carbon Cliff, Sunny Hill, and Moline Quad-City Airport 
  around 220 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Bettendorf, Riverdale and Silvis Heights.

This includes the following highways...
 Interstate 74 in Illinois between mile markers 1 and 11.
 Interstate 280 between mile markers 12 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4128 9042 4129 9044 4133 9044 4133 9050
      4139 9062 4150 9060 4151 9059 4152 9056
      4153 9054 4152 9051 4152 9048 4153 9045
      4152 9036
TIME...MOT...LOC 1912Z 190DEG 19KT 4135 9052 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
738 
WWUS53 KDVN 201932
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
232 PM CDT Tue May 20 2025

ILC073-161-201941-
/O.CAN.KDVN.TO.W.0011.000000T0000Z-250520T1945Z/
Rock Island IL-Henry IL-
232 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN ROCK ISLAND AND WEST CENTRAL
HENRY COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.

Remember, a Tornado Warning still remains in effect for Henry 
County until 315 PM CDT.

&&

LAT...LON 4128 9042 4129 9044 4133 9044 4133 9050
      4139 9062 4150 9060 4151 9059 4152 9056
      4153 9054 4152 9051 4152 9048 4153 9045
      4152 9036
TIME...MOT...LOC 1929Z 190DEG 19KT 4144 9050 

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 20, 12:32 PM CDT, 1 hour 31 minutes earlier. Its key messages:

  • Windy conditions will be seen this morning with sustained east winds of 20 to 30 mph, gusting up to 45 mph at times.
  • A conditional severe risk (level 1 out of 5) is in place this afternoon along/south of Interstate 80 and east of U.S. highway 218. The primary risks look to be damaging winds and tornadoes.
  • Much cooler than normal temperatures will be seen across the area Wednesday and Thursday.
Area forecast discussion, May 20, 12:32 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1232 PM CDT Tue May 20 2025

.KEY MESSAGES...

- Windy conditions will be seen this morning with sustained east
  winds of 20 to 30 mph, gusting up to 45 mph at times.

- A conditional severe risk (level 1 out of 5) is in place this
  afternoon along/south of Interstate 80 and east of U.S.
  highway 218. The primary risks look to be damaging winds and
  tornadoes.

- Much cooler than normal temperatures will be seen across the
  area Wednesday and Thursday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 304 AM CDT Tue May 20 2025

The large rain shield across the area with embedded thunderstorms
will slowly move north through the morning. Breaks in the clouds
should then develop south of I-80 that will allow differential
heating to occur.

Some diurnally driven isolated convective cells will probably
develop by early afternoon. However, there is a respectable vort max
that will catch up to the attendant surface low that will be
responsible for the more substantial convection this afternoon.

That raises the question regarding the severe potential.

The differential heating will help initiate the diurnal storms and
the associated surface low and upper level vort max will help
strengthen them.

Based on output from the CAMs, the overall scenario that is being
suggested is low-topped supercells (i.e. storm tops not much above
30 kft). With progged freezing level heights of 10-11 kft, there
will probably be a fair amount of small hail (<0.75 inch) associated
with the storms. The strongest storms and associated updrafts would
be capable of producing 1 inch hail.

What is interesting is the progged corridor running from Keokuk, IA
up to the northeast of DVN/MLI that has non-supercell tornado
parameter numbers greater than 3. Numbers this high suggest that any
horizontal vorticity roll would get quickly stretched if pulled into
an updraft producing a tornado.

The 1-5 PM time frame looks to be the most favored for any severe
but initiation/continuation before/after those times is possible.
Thus a padded 12-6 PM time frame is more realistic.

The area of concern looks to be along/south of the I-80 corridor and
generally east of U.S. highway 218.

The primary severe risks look to be damaging winds and tornadoes.
These will be most likely along any mesoscale boundary and near the
triple point of the passing surface low.

Tonight the diurnal convection will dissipate with sunset but the
proximity of the upper level system suggests very isolated
convection may persist well past sunset.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 304 AM CDT Tue May 20 2025

Wednesday through Thursday
Assessment...very high (>90%) confidence of cooler than normal
temperatures.

The proximity of the upper low combined with steep mid-level lapse
rates will keep plenty of clouds across the area on Wednesday with
clouds slowly breaking up Thursday. As a result, temperatures will
be well below normal.

Wrap around rain will be seen across the area Wednesday into
Wednesday evening as the storm system slowly exits the area. The
best chances for rain will be north of I-80 with little if any rain
south of an Ottumwa, IA to Galesburg, IL line.

Rain may linger into late Wednesday night across the area.

On Thursday, mid-level lapse rates remain quite steep with cold air
aloft. Thus diurnal clouds are expected to develop during the day
and produce some isolated showers, mainly north of I-80.

Thursday night through Friday night
Assessment...High (>80%) confidence on cooler than normal
temperatures

The model consensus has cool Canadian high pressure moving through
the Midwest bringing cooler than normal and dry conditions to the
area.

Saturday through Monday
Assessment...Medium (40-60%) confidence on precip for Saturday and
Saturday night. Low (<25%) confidence beyond Saturday night

Although there are differences in the details, the global models
general show boundaries, either at the surface or aloft, that a
storm system will follow through the Midwest Saturday/Saturday
night. Subtle timing differences between the solutions have resulted
in somewhat lower pops but the model consensus of 20-50 percent rain
chances look reasonable this far out.

The bigger questions is what happens Sunday into Monday.

The CMC slows the Saturday system to a crawl and has it lingering
over the Midwest for the remainder of the holiday weekend. The ECMWF
and ICON models are essentially dry Sunday into Monday.

The GFS/UKMET have a very weak system right on the heels of the
Saturday system that has rain for Sunday/Sunday night. The UKMET has
a tertiary system, albeit very weak, in the cyclonic flow aloft
moving through the area on Monday producing some rain while the GFS
is dry.

Some but certainly not a majority of the ensemble members from the
global models linger precipitation Sunday through Monday across the
area.

Thus the model consensus is biased by the CMC/UKMET solutions and
the ensembles of the global models in keeping 30-40 percent rain
chances Sunday through Monday across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1214 PM CDT Tue May 20 2025

A warm/quasistationary front near I-80 will serve as a
demarcation between VFR and MVFR/IFR ceilings, with the higher
ceilings to the south. As the surface low pressure system lifts
through the IA/IL/MO tri-state region through the afternoon,
prolific scattered thunderstorms will continue. Depending on
confidence at each the TAF site, PROB30 or TEMPO groups were
added to highlight the period of greatest concern for lightning;
the strongest storms will be capable of brief erratic winds and
small hail. Through the afternoon, winds will primarily blow
from the east along and north of the warm front, and from the
south further south. This evening into tonight, those winds will
veer to west-northwest, picking back up and featuring some
gusts after around 14/15z (9-10am) Wednesday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Bumgardner
Hazardous weather outlook, May 20, 3:29 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
329 AM CDT Tue May 20 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 AM CDT Tue May 20 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a Marginal to Slight Risk (level 1 and 2 out of 5 risk)
for severe storms this afternoon. The risk area is generally south
of Highway 30 and east of Highway 218. Damaging winds and
tornadoes are the primary risks. Localized flooding is also
possible.

Non-thunderstorm winds may gust up to 45 mph at times this
morning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible along and south of Interstate 80
and east of Highway 218 this afternoon.

GENERAL STORM MOTION OF THE DAY:

To the east northeast at 20 mph.

In the hours before

Local storm report, May 20, 9:23 AM CDT, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
923 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     Rain             2 NNE Credit Island     41.52N 90.60W
05/20/2025  M2.04 Inch       Scott              IA   Trained Spotter

            Corrects previous rain report from 2 NNE
            Credit Island. 24 hour rainfall.

&&

TJG
Local storm report, May 20, 9:45 AM CDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
945 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Rain             2 NNW North Liberty     41.76N 91.62W
05/20/2025  M2.10 Inch       Johnson            IA   Trained Spotter

            Current storm total rainfall.

&&

TJG
Local storm report, May 20, 10:31 AM CDT, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1031 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Rain             2 SW Saint Donatus      42.35N 90.57W
05/20/2025  M1.53 Inch       Jackson            IA   Trained Spotter

            Storm total rainfall so far.

&&

TJG
Local storm report, May 20, 11:15 AM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1115 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     Rain             Walcott                 41.59N 90.77W
05/20/2025  M1.75 Inch       Scott              IA   Public

            Storm total rainfall.

&&

TJG
Local storm report, May 20, 11:33 AM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1133 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Rain             1 SSW Geneseo           41.44N 90.16W
05/20/2025  M1.16 Inch       Henry              IL   Trained Spotter

            Storm total.

&&

JRB
Local storm report, May 20, 11:45 AM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1145 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Rain             1 ENE Green River       41.47N 90.32W
05/20/2025  M1.30 Inch       Henry              IL   Trained Spotter

            Storm total.

&&

JRB

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:39 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island66 min
May 20, 1:43 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island62 min
May 20, 2:24 PM CDTTornado WarningDVNHenry51 min
May 20, 2:31 PM CDTFlash Flood WarningDVNRock Island3 hr
May 20, 2:37 PM CDTTornado WarningDVNBureau, Henry38 min
May 20, 2:56 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam47 min

Nearby

Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.